Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Remarks on DiPerna's Paper
``Convergence of the Viscosity Method
for Isentropic Gas Dynamics''

Author: Gui-Qiang Chen
Journal: Proc. Amer. Math. Soc. 125 (1997), 2981-2986
MSC (1991): Primary 35K55, 35L65; Secondary 76N15, 35L60, 65M06
MathSciNet review: 1403118
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Concerns have been voiced about the correctness of certain technical points in DiPerna's paper (Comm. Math. Phys.91 (1983), 1-30) related to the vacuum state. In this note, we provide clarifications. Our conclusion is that these concerns mainly arise from the statement of a lemma for constructing the viscous approximate solutions and some typos; however, the gap can be either fixed by correcting the statement of the lemma and the typos or bypassed by employing the finite difference methods.

References [Enhancements On Off] (What's this?)

  • [Di] Ronald J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91 (1983), no. 1, 1–30. MR 719807 (85i:35118)
  • [C1] Evan K. Westwood, Complex ray methods for acoustic interaction at a fluid-fluid interface, J. Acoust. Soc. Amer. 85 (1989), no. 5, 1872–1884. MR 995741 (90c:76099),
    Gui Qiang Chen, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics. III, Acta Math. Sci. (English Ed.) 6 (1986), no. 1, 75–120. MR 924671 (89f:76007)
  • [C2] CHEN, G.-Q., Remarks on spherically symmetric solutions to the compressible Euler equations, Proc. Roy. Soc. Edinburgh 120A (1997).
  • [C3] CHEN, G.-Q., Compactness Methods and Entropy Analysis for Conservation Laws, Lecture Notes, In preparation.
  • [D1] Xia Xi Ding, Gui Qiang Chen, and Pei Zhu Luo, Convergence of the Lax-Friedrichs scheme for the system of equations of isentropic gas dynamics. I, Acta Math. Sci. (Chinese) 7 (1987), no. 4, 467–480 (Chinese). MR 943646 (90b:76001)
    Xia Xi Ding, Gui Qiang Chen, and Pei Zhu Luo, Convergence of the Lax-Friedrichs scheme for the system of equations of isentropic gas dynamics. II, Acta Math. Sci. (Chinese) 8 (1988), no. 1, 61–94 (Chinese). MR 958382 (90b:76002)
    Xia Xi Ding, Gui Qiang Chen, and Pei Zhu Luo, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics. I, II, Acta Math. Sci. (English Ed.) 5 (1985), no. 4, 415–432, 433–472. MR 922139 (89f:76006)
  • [D2] Xia Xi Ding, Gui Qiang Chen, and Pei Zhu Luo, Convergence of the fractional step Lax-Friedrichs scheme and Godunov scheme for the isentropic system of gas dynamics, Comm. Math. Phys. 121 (1989), no. 1, 63–84. MR 985615 (90d:65168)
  • [CL] CHEN, G.-Q. AND LEFLOCH, P. G., Isentropic Euler Equations with general pressure law, Preprint, May 1997.
  • [CG] CHEN, G.-Q. AND GLIMM, J., Global solutions to the compressible Euler equations with geometrical structure, Commun. Math. Phys. 180 (1996), 153-193.
  • [L] Peter D. Lax, Weak solutions of nonlinear hyperbolic equations and their numerical computation, Comm. Pure Appl. Math. 7 (1954), 159–193. MR 0066040 (16,524g)
  • [G] S. K. Godunov, A difference method for numerical calculation of discontinuous solutions of the equations of hydrodynamics, Mat. Sb. (N.S.) 47 (89) (1959), 271–306 (Russian). MR 0119433 (22 #10194)
  • [GM] James Glimm and Andrew J. Majda (eds.), Multidimensional hyperbolic problems and computations, The IMA Volumes in Mathematics and its Applications, vol. 29, Springer-Verlag, New York, 1991. Papers from the IMA Workshop held in Minneapolis, Minnesota, April 3–14, 1989. MR 1087068 (91h:00031)
  • [Ev] Lawrence C. Evans, Weak convergence methods for nonlinear partial differential equations, CBMS Regional Conference Series in Mathematics, vol. 74, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1990. MR 1034481 (91a:35009)
  • [Fr] FRID NETO, H., Compensated Compactness Applied to Conservation Laws, Col'oquio 19, Brasileiro de Matemática, IMPA, Estrada Dona Castorina, 110-J. Botânico, CEP:22460.320, Rio de Janeiro-RJ.
  • [LP1] Peter Constantin and Itamar Procaccia, The geometry of turbulent advection: sharp estimates for the dimensions of level sets, Nonlinearity 7 (1994), no. 3, 1045–1054. MR 1275539 (95e:76093)
  • [LP2] LIONS, P. L., PERTHAME, B., AND SOUGANIDIS, E., Existence of entropy solutions for the hyperbolic systems of isentropic gas dynamics in Eulerian and Lagrangian coordinates, Preprint, 1995.
  • [Sm] Joel Smoller, Shock waves and reaction-diffusion equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 258, Springer-Verlag, New York-Berlin, 1983. MR 688146 (84d:35002)
  • [CH] Tung Chang and Ling Hsiao, The Riemann problem and interaction of waves in gas dynamics, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 41, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1989. MR 994414 (90m:35122)
  • [Ba] John M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1976/77), no. 4, 337–403. MR 0475169 (57 #14788)
  • [Se] Denis Serre, La compacité par compensation pour les systèmes hyperboliques non linéaires de deux équations à une dimension d’espace, J. Math. Pures Appl. (9) 65 (1986), no. 4, 423–468 (French). MR 881690 (88d:35123)
  • [Ta] L. Tartar, Compensated compactness and applications to partial differential equations, Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. IV, Res. Notes in Math., vol. 39, Pitman, Boston, Mass.-London, 1979, pp. 136–212. MR 584398 (81m:35014)
  • [Mu] MURAT, F., A survey on compensated compactness, In: Contributions to Modern Calculus of Variations, Pitman Research Notes in Math. 148 (1987), 145-183.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35K55, 35L65, 76N15, 35L60, 65M06

Retrieve articles in all journals with MSC (1991): 35K55, 35L65, 76N15, 35L60, 65M06

Additional Information

Gui-Qiang Chen
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208-2730

PII: S 0002-9939(97)03946-4
Keywords: DiPerna's lemma, remarks, gap, fix, bypass, viscosity method, finite difference methods, isentropic Euler equations
Received by editor(s): May 16, 1996
Communicated by: James Glimm
Article copyright: © Copyright 1997 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia